Kentucky, 2012Hail and Damaging Winds in Kentucky, May 31, 2012
May 31, 2012 · NWS LMK · 6 events in 5 counties and zones
A disturbance moving across southern Missouri aided in the formation of weak low pressure across southern Illinois during the afternoon of May 31st. This low deepened as it tracked eastward along the Ohio River during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving across southern Missouri aided in the formation of weak low pressure across southern Illinois during the afternoon of May 31st. This low deepened as it tracked eastward along the Ohio River during the evening hours. Ahead of this low, a warm front moved north across central Kentucky during the mid afternoon hours. A high precipitation supercell developed near Evansville, Indiana along the boundary of the retreating warm front. During the late afternoon hours, this storm morphed into a bow echo as it move east, bringing marginally severe hail and isolated wind damage to several counties south and west of Louisville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 31, 1:31 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, May 31, 1:31 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT THU MAY 31 2012
.Short Term (Tonight through Friday night)...
Issued at 320 PM EDT Thu May 31 2012
A 500mb trough now over the Upper Midwest will amplify rapidly by
Friday morning as jet stream energy digs south along its back side.
Weak low pressure currently (@ 2pm EDT) over southern Illinois will
slowly move east across southern Indiana and is expected to begin to
deepen pretty rapidly just as it passes north of Louisville late
this evening. An unusually chilly early June airmass will then
arrive early Friday, keeping afternoon highs in the lower to mid
60s, which is not too far from the all time record low high for June
1st (62 at Standiford).
This evening's precipitation will mostly likely begin as a north
south orientated line of convection that is already beginning to
develop across southern Illinois. Moisture return up to this point
has not been robust as southeast winds have kept dewpoints in the
mid 50s. Winds will eventually veer to the south or southwest by
late afternoon as the aforementioned surface low moves closer to
Louisville.
Despite only weak to moderate instability and moisture return,
strong upper air dynamics coupled with wide surface T/Td depressions
may lead to the formation of one or more bowing segments with a
threat of damaging winds. With backed surface winds, an isolated
tornado east of the developing surface low is possible. However, the
large T/Td depression and relative high Lifted Condensation Level
(LCL) would argue against tornado formation.
Best guess on the timing for this line would have it arriving over
our western counties by late afternoon, crossing Interstate 65 by
early to mid evening, and exiting our Bluegrass Counties around
midnight. With the arrival of this strengthening upper trough,
expect that occasional showers may continue through the early
morning hours.
Even with showers ending during the morning hours, expect somewhat
of a dingy day Friday with persistent low clouds and somewhat brisk
west winds around 10 to 15 mph continue through the afternoon. Skies
will tend to slowly clear beginning from our southwest counties by
late afternoon, with partly cloudy skies arriving over our entire
CWA after midnight. Temperatures will cool well into the 50 to 55
degree range.
.Long Term (Saturday through Wednesday night)...
Issued at 320 PM EDT Thu May 31 2012
Saturday through Sunday night...
The exiting low pressure system to the north and east will place the
forecast area under northwest flow, leaving temperatures cooler than
normal for this time of year. Additionally, this type of flow is
notorious for placing central Kentucky and southern Indiana under
persistent cloud cover and occasional showers. Therefore, have
mentionable PoPs on Saturday afternoon and despite instability
looking weak, given the time of year, included isolated t-storms due
to daytime heating possibly kicking things up a notch. Shower
chances may spread further south Saturday night but looks to clear
out until early next week.
As previously alluded to, temperatures will be below average on
Saturday and Saturday night, with highs in the mid 70s and lows in
the mid 50s. Sunday will see some warm up closer to normal with
highs in the upper 70s and lower 80s and lows in the upper 50s to
low 60s.
Monday through Wednesday night...
This time frame is proving to be a little on the tricky side for the
beginning of the week as the GFS has a surface low pressure system
crossing through the Ohio Valley Monday afternoon into the overnight
period, bringing decent precip chances to the forecast area.
However, the ECMWF is keeping the area dry through the end of the
forecast period. What they do agree on is the stout ridge that
builds over the Plains, leaving the Ohio Valley on the periphery.
Given the uncertainty, have left some PoPs in for Monday afternoon
but will certainly need to be monitored for model changes over the
next day or two. Any precipitation that does fire up will be in the
form of thunderstorms. It should be dry otherwise through Wednesday.
Temperatures look to linger near normal, reaching the mid 80s during
the days and the low 60s overnight.
&&
.Aviation (18Z TAF Issuance)...
Updated at 110 PM EDT Thu May 31 2012
Surface low pressure will move parallel to and just north of the
Ohio River this evening. Expect that a line of storms will develop
by late afternoon and affect the SDF and BWG TAF sites in
approximately the 00 to 03z time frame early Friday. Storms will
arrive at LEX one to two hours later. This line has the potential to
be strong with gusty winds and brief IFR visibilities and ceilings.
Prior to the arrival of this expected line of storms, VFR flying
conditions are expected at all TAF sites despite some increasing mid
level cloudiness. Once thunderstorms end around 06 to 07z, MVFR
ceilings are expected to continue well into Friday morning, probably
past 15z at the earliest. Occasional showers may also continue on an
intermittent basis through 12z Friday.
Southeast winds will increase to around 10 to 11 KT by 00z this
afternoon, then veer to the southwest around 10 KT late this evening
or early Friday behind this possible initial line of storms.
A cold front will move across the area around 06z. West winds of 12
to 15KT will develop after 08z and continue through Friday
afternoon. West winds may occasionally gust up to 25 mph late Friday
morning or afternoon.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
Short Term.......lg
Long Term........JSD
Aviation.........JSD
Hazardous weather outlook, May 31, 1:57 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
357 PM EDT THU MAY 31 2012
INZ076>079-083-084-089>092-KYZ023>035-038-039-045>047-053-054-
061>065-070>074-076-012000-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-WASHINGTON KY-MERCER KY-LARUE KY-
MARION KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-METCALFE KY-
357 PM EDT THU MAY 31 2012 /257 PM CDT THU MAY 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS EVENING.
A WARM FRONT WILL LIFT NORTH ACROSS SOUTH CENTRAL KENTUCKY BY LATE
AFTERNOON. BY EARLY THIS EVENING...DEEPENING LOW PRESSURE WILL
MOVE ACROSS SOUTH CENTRAL INDIANA JUST NORTH OF THE OHIO RIVER.
A LINE OF THUNDERSTORMS WILL MOVE INTO SOUTHWESTERN INDIANA AND
INTO OUR WESTERN COUNTIES BY LATE AFTERNOON. THIS LINE WILL MOVE
EAST OF INTERSTATE 65 BY EARLY EVENING. THESE STORMS HAS THE POTENTIAL
TO PRODUCE BOWING SEGMENTS THAT MAY CONTAIN DAMAGING WINDS. AN
ISOLATED TORNADO WILL BE POSSIBLE EARLY THIS EVENING ALONG THE
WARM FRONT NEAR THE OHIO RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE A POSSIBILITY ON MONDAY AFTERNOON AS A
DISTURBANCE MOVES ACROSS THE OHIO VALLEY. ANY THUNDERSTORMS THAT
DO OCCUR WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND
BRIEF HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY DAMAGING WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE.
KYZ036-037-040>043-048-049-055>057-066-067-075-077-078-081-082-
012000-
SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY-
CASEY KY-LINCOLN KY-MONROE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
357 PM EDT THU MAY 31 2012 /257 PM CDT THU MAY 31 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL ARRIVE ACROSS THE BLUEGRASS AND LAKE CUMBERLAND
REGIONS LATE THIS EVENING. SOME OF THESE STORMS MAY BE STRONG WITH
GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE A POSSIBILITY ON MONDAY AFTERNOON AS A
DISTURBANCE MOVES ACROSS THE OHIO VALLEY. ANY THUNDERSTORMS THAT
DO OCCUR WILL BE CAPABLE OF PRODUCING DANGEROUS LIGHTNING AND
BRIEF HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY DAMAGING WINDS OR SMALL HAIL TO
THE NATIONAL WEATHER SERVICE.
JSD/LG
In the hours before
Special weather statement, May 31, 2:17 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT THU MAY 31 2012
INZ076-083-084-089-KYZ023-026-312100-
CRAWFORD-DUBOIS-HANCOCK-OHIO-ORANGE-PERRY-
417 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
SHOALS TO 7 MILES WEST OF OWENSBORO...AND MOVING EAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
HAWESVILLE...
TELL CITY...
JASPER...
HUNTINGBURG AND HAYSVILLE...
HUNTINGBURG AIRPORT AND JOHNSBURG...
THALES AND SAINT HENRY...
CELESTINE AND WAITMAN...
THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8708 3849 8695 3853 8669 3869 8668
3869 8643 3759 8679 3762 8697 3767 8683
3771 8687 3780 8683 3784 8686 3784 8692
3790 8692 3790 8699 3793 8698 3801 8679
3810 8677 3811 8681 3820 8680 3821 8708
TIME...MOT...LOC 2017Z 268DEG 28KT 3869 8694 3776 8723
AMSSpecial weather statement, May 31, 2:33 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
433 PM EDT THU MAY 31 2012
KYZ067-312100-
LINCOLN-
433 PM EDT THU MAY 31 2012
...STRONG THUNDERSTORM WITH HEAVY RAIN AND GUSTY WINDS AFFECTING
SOUTHERN AND EASTERN LINCOLN COUNTY...
AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES NORTH OF SCIENCE HILL
TO 5 MILES WEST OF SCIENCE HILL...MOVING NORTH AT 25 MPH.
FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
BROUGHTENTOWN AND DOG WALK...
TURKEYTOWN AND OTTENHEIM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3733 8450 3733 8452 3735 8455 3734 8457
3724 8471 3724 8472 3728 8473 3731 8471
3736 8472 3737 8473 3746 8470 3747 8445
TIME...MOT...LOC 2032Z 208DEG 21KT 3728 8461 3718 8472
13Local storm report, May 31, 3:21 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 4 S LEWISPORT 37.87N 86.90W
05/31/2012 E0.70 INCH HANCOCK KY AMATEUR RADIO
&&
EVENT NUMBER LMK1200640
MRCThunderstorm Wind, Hancock
- When
- May 31, 3:33 PM CST
- Where
- Hancock County, 1.49 mi SSW of Hawesville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.880, -86.760
The Hancock emergency manager reported three trees downed across the county. One fell across Midway Lane in Hawesville.
Hail, Breckinridge
- When
- May 31, 4:01 PM CST
- Where
- Breckinridge County, 0.69 mi S of Union Star
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.920, -86.450
One inch hail was reported between the towns of Sample and Union Star.
Thunderstorm Wind, Meade
- When
- May 31, 5:07 PM EST
- Where
- Meade County, Battletown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.070, -86.300
The local media reported that a six inch diameter branch was snapped by thunderstorm winds.
Hail, Breckinridge
- When
- May 31, 4:18 PM CST
- Where
- Breckinridge County, Irvington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -86.280
Thunderstorm Wind, Ohio
- When
- May 31, 4:42 PM CST
- Where
- Ohio County, 0.43 mi E of Rosine
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.450, -86.742
Local broadcast media reported a tree down across the Western Kentucky Parkway near Pea Ridge Road.
Thunderstorm Wind, Bullitt
- When
- May 31, 6:17 PM EST
- Where
- Bullitt County, Mt Washington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -85.550
A spotter measured a 58 mph wind gust and witnessed one half inch hail in Mount Washington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Louisiana, May 31, 20121 injured · $102,000 · 50 kt wind · 7 events
- Damaging Winds in Tennessee, May 31, 2012$115,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Florida, May 31, 2012$25,000 · 50 kt wind · 18 events
- Hail and Damaging Winds in Louisiana, May 31, 2012$38,000 · 1 in hail · 6 events
- Damaging Wind in Missouri, May 31, 2012$30,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$19,000 · 1.75 in hail · 10 events
- Dust Devil in Hawaii, May 31, 2012$20,000 · 1 event
- Hail and Damaging Winds in Georgia, May 31, 2012$11,000 · 1 in hail · 9 events
- Damaging Winds in Tennessee, May 31, 20121 injured · $1,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2012$9,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2012$2,000 · 1 in hail · 4 events
- Damaging Winds in Louisiana, May 31, 2012$5,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374774, 374773, 374775, 374776, 374777, 374778.